Wisconsin, 2009

Winter Storm in Wisconsin, February 26, 2009

February 26, 2009 · NWS MPX · 7 events in 7 counties and zones

A fairly long light snow event occurred across west central Wisconsin the morning and afternoon of February 26. However, an individual small scale convective storm caused thundersnow in a small area around River Falls and Ellsworth between the hours of 2 and 3 pm.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A fairly long light snow event occurred across west central Wisconsin the morning and afternoon of February 26. However, an individual small scale convective storm caused thundersnow in a small area around River Falls and Ellsworth between the hours of 2 and 3 pm. Snowfall rates were as high as 2 inches per hour as this convective element moved through the area.

The light snow started to taper off during the evening but not until locally 6 to 9 inches fell across portions of west central Wisconsin. The highest total in west central Wisconsin was 8.8 inches near Rice Lake of Barron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 26, 5:00 AM CST, 7 hours earlier.

Area forecast discussion, Feb 26, 5:00 AM CST, 7 hours before
AREA FORECAST DISCUSSION...UPDATED FOR 12Z TAF
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 AM CST THU FEB 26 2009

.DISCUSSION...ISSUED 317 AM CST
MODEL CONSENSUS CONTINUES HIGH PROBABILITIES OF HEAVY SNOW ACROSS
MUCH OF THE CWA DURING THE DAY. COMPOSITE RADAR SHOWING LARGE AREA
OF SNOW ACROSS THE DAKOTAS...NOW MOVING INTO FAR WEST CENTRAL MN.
BAND OF FRONTOGENETICALLY FORCED HEAVY SNOW...DEVELOPING ALONG
ND/SD BORDER REGION SEWRD TO KATY. EXPECT THIS TO PIVOT NORTHEAST
INTO WC MN DURING THE MORNING. MODERATE/HEAVY SNOW WITH 1 INCH AN
HOUR SNOWFALL RATES ANTICIPATED. BOTH NAM AND GFS SHOWING STRONG
ISENTROPIC LIFT OVER THE REGION THIS MORNING...WITH MINUS 15C
OMEGA FIELD MOVING ACROSS CENTRAL CWA. THIS TREND CONTINUES INTO
THE AFTERNOON FROM CENTRAL MN INTO W WISCONSIN REGION. STILL
APPEARS THERE WILL BE ABOUT A 5 HOUR WINDOW OF HEAVY SNOW
POTENTIAL EC MN/WC WI THIS AFTERNOON. AGAIN SNOWFALL RATES OF AN
INCH AN HOUR ANTICIPATED. GFS SHOWING FULL WIND FRONTOGENESIS OVER
THE AREA...WITH DENDRITIC TEMPERATURES FAVORABLE. 60H DEFORMATION
VECTORS INDICATING STRONG FRONTO FORCING FROM THE METRO AREA E
INTO WC WI 18Z-00Z PERIOD. SOME ISOLATED THUNDER POSSIBLE WITH
THIS STRONG FORCING ACROSS MAINLY WC WI DURING THE AFTERNOON. WILL
LIKELY GO 6 TO 9 INCH TOTALS MOST AREAS...WITH LESSER AMOUNTS SC
MN...WHERE THICKNESS FAVORS AT LEAST MIX OF FZRA/PL FOR TIME THIS
MORNING. NAM IS SLOWER OF THE MODELS...WITH THE GFS WINDING DOWN
PCPN OVER WC MN THIS AFTERNOON...AND INTO WC WI LATER THIS
EVENING. GENERAL TREND OF GOING WARNING LOOKS GOOD...ALTHOUGH
MIGHT HAVE TO END WARNING IN EC MN AROUND 00Z. SOME
BLOWING/DRIFTING SNOW LIKELY IN WC TO SC MN DEVELOPING DURING THE
DAY...AS SFC LOW TRACKS ACROSS IA/IL REGION.

NEXT SHORT WAVE MOVES INTO SW MN/NW IA REGION LATE FRIDAY
AFTERNOON/EVENING AND DROPS SOUTHEAST. WILL TRIM AREA OF CHANCE
POPS BACK TO THE SOUTHWEST...AS BOTH 21Z SREF AND GFS/NAM TRENDING A
FARTHER WEST AND SOUTH MOVEMENT OF WAVE. THIS AFFECT THAT REGION
OF THE STATE MAINLY FRIDAY NIGHT...POSSIBLY LINGERING IN SC MN
SATURDAY MORNING. A COUPLE INCHES SNOW POSSIBLE WITH THIS SYSTEM.

COOLER THAN NORMAL TEMPERATURES WILL BE THE TREND MOST LIKELY INTO
MIDDLE PART OF NEXT WEEK...AS FRESH SNOW AND COLDER NORTHWEST FLOW
ALOFT WILL REMAINS OVER THE REGION.

&&

.AVIATION.../12Z TAF ISSUANCE/

WV AND IR IMAGERY SHWG VORT BCMG BETTER DEFINED...ATTAINING A NICE
COMMA HEAD AS IT MVS INTO W SODAK NR BLACK HILLS.  ELEVATED UNSTBL
LAYER AHD OF VORT DVLPG SM THUNDER IN SODAK ALMOST AS FAR N AS HON
IN STG LOW LVL FLOW AHEAD OF UPR TROF. WOULDNT RULE OUT THUNDER AT
RWF/MSP...BUT WL LEAVE OUT OF TAFS IN 12Z ISSUE. MDT TO OCNL HVY SNW
TO REACH RWF/AXN SHRTLY AFT TAF ISSUANCE AND TO MSP BY 18Z. HIGH
PWATS...STG UVV AND UNSTBL AMS WL GENERATE PRDS 1-2 INCH/HR SNOW
RATES FOR SHORT PRDS TIME. VSBYS AT ALL TAF SITES WL DROP TO
IFR/LIFR PRBLY WITHIN 1 HR OF ONSET OF SNW.  GUSTY NLY WNDS DVLPG
LTR THIS MRNG AND AFTN AS SFC LOW IN W KS SHWS SM DEEPNING AS IT
RACES NE AND HIGH PRESSURE BLDS INTO NODAK.  BLNG SNW AS IS TYPICAL
WL AFFECT MAINLY RWF/AXN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR ANOKA-CARVER-CHISAGO-DAKOTA-FREEBORN-GOODHUE-
     HENNEPIN-ISANTI-KANABEC-LE SUEUR-RAMSEY-RICE-SCOTT-STEELE-
     WASECA-WASHINGTON.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR BENTON-BLUE EARTH-BROWN-CHIPPEWA-DOUGLAS-
     FARIBAULT-KANDIYOHI-LAC QUI PARLE-MARTIN-MCLEOD-MEEKER-
     MILLE LACS-MORRISON-NICOLLET-POPE-REDWOOD-RENVILLE-
     SHERBURNE-SIBLEY-STEARNS-STEVENS-SWIFT-TODD-WATONWAN-WRIGHT-
     YELLOW MEDICINE.

WI...WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
     POLK-RUSK-ST. CROIX.

&&

DWE/BAP
Hazardous weather outlook, Feb 26, 4:09 AM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 AM CST THU FEB 26 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
271200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
409 AM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW...HEAVY AT TIMES...WILL SPREAD ACROSS WEST CENTRAL MINNESOTA
THIS MORNING...INTO WEST CENTRAL WISCONSIN BY THIS AFTERNOON.
SNOWFALL RATES WILL LIKELY RANGE AROUND 1 INCH AN HOUR DURING THE
HEAVY SNOW AS IT MOVES THROUGH. A PERIOD OF LIGHT FREEZING RAIN
OR SLEET WILL BE POSSIBLE OVER SOUTH CENTRAL MINNESOTA...MAINLY
SOUTH OF ALINE FROM NEW ULM TO OWATONNA...THIS MORNING. AN
ISOLATED THUNDERSTORM MAY ALSO ACCOMPANY THE HEAVY SNOW...ESPECIALLY
OVER WEST CENTRAL WISCONSIN THIS AFTERNOON.  TOTAL SNOWFALL OF 5
TO 8 INCHES IS LIKELY ACROSS MUCH OF THE AREA...WITH ADDITIONAL
LIGHTER ACCUMULATIONS OVER WEST CENTRAL WISCONSIN INTO THIS
EVENING. PLEASE MONITOR THE LATEST WINTER WEATHER STATEMENT
CONCERNING THIS WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Feb 26, 11:28 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1128 AM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     SNOW             GLENWOOD                45.65N 95.38W
02/26/2009  E3.0 INCH        POPE               MN   TRAINED SPOTTER

            KMGK RADIO...ABOUT AN INCH AN HOUR

1028 AM     SNOW             ESE MELBY               46.06N 95.73W
02/26/2009  M5.0 INCH        DOUGLAS            MN   TRAINED SPOTTER

1032 AM     SNOW             1 S OLIVIA              44.76N 95.00W
02/26/2009  M1.0 INCH        RENVILLE           MN   TRAINED SPOTTER

1045 AM     SNOW             HUTCHINSON              44.89N 94.37W
02/26/2009  M1.0 INCH        MCLEOD             MN   BROADCAST MEDIA

1101 AM     SNOW             LAMBERTON               44.23N 95.26W
02/26/2009  M5.5 INCH        REDWOOD            MN   TRAINED SPOTTER

1105 AM     SNOW             3 W DONNELLY            45.69N 96.08W
02/26/2009  M7.7 INCH        STEVENS            MN   TRAINED SPOTTER

1115 AM     SNOW             ST STEPHEN              45.70N 94.28W
02/26/2009  M3.5 INCH        STEARNS            MN   TRAINED SPOTTER

            1 INCH OR MORE AN HOUR

1115 AM     SNOW             CANBY                   44.71N 96.27W
02/26/2009  M4.0 INCH        YELLOW MEDICINE    MN   CO-OP OBSERVER

1125 AM     SNOW             1 NW SPRINGFIELD        44.25N 94.99W
02/26/2009  E6.0 INCH        BROWN              MN   CO-OP OBSERVER

&&

MKM
Local storm report, Feb 26, 11:29 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1129 AM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     SNOW             WILLMAR                 45.12N 95.05W
02/26/2009  E2.5 INCH        KANDIYOHI          MN   CO-OP OBSERVER

&&

CARLYON
Local storm report, Feb 26, 11:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1139 AM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     SNOW             MADISON                 45.01N 96.19W
02/26/2009  M6.0 INCH        LAC QUI PARLE      MN   BROADCAST MEDIA

            KLQP RADIO...STILL SNOWING

&&

CARLYON
Local storm report, Feb 26, 11:52 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1152 AM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     SNOW             LITTLE FALLS            45.98N 94.36W
02/26/2009  M5.0 INCH        MORRISON           MN   MESONET

&&

CARLYON
Local storm report, Feb 26, 11:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1155 AM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     SNOW             1 N HUTCHINSON          44.90N 94.37W
02/26/2009  M3.5 INCH        MCLEOD             MN   BROADCAST MEDIA

            KDUZ RADIO...STILL SNOWING

&&

CARLYON
Local storm report, Feb 26, 11:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1156 AM CST THU FEB 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     SNOW             MANKATO                 44.17N 93.99W
02/26/2009  M5.5 INCH        BLUE EARTH         MN   PUBLIC

&&

CARLYON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Polk

When
February 26, 12:00 PM CST to 9:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Bands of light to moderate snow fell across Polk County during the afternoon, and tapered off in the late evening. Total snowfall amounts of five to seven inches occurred across the county.

Winter Storm, Barron

When
February 26, 1:00 PM CST to 9:00 PM CST
Where
Barron forecast zone
Reported by
COOP Observer
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Bands of light to moderate snow fell across Barron County during the afternoon, and tapered off in the late evening. Total snowfall amounts of five to seven inches occurred across the county.

Winter Storm, Rusk

When
February 26, 1:00 PM CST to 9:00 PM CST
Where
Rusk forecast zone
Reported by
COOP Observer
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Bands of light to moderate snow fell across Rusk County during the afternoon, and tapered off in the late evening. Total snowfall amounts of four to seven inches occurred across the county.

Winter Storm, St. Croix

When
February 26, 1:00 PM CST to 9:00 PM CST
Where
St. Croix forecast zone
Reported by
COOP Observer
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Bands of light to moderate snow fell across St. Croix County during the afternoon, and tapered off in the late evening. Total snowfall amounts of five to eight inches occurred across the county.

Winter Storm, Pierce

When
February 26, 1:00 PM CST to 9:00 PM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Bands of light to moderate snow fell across Pierce County during the afternoon, and tapered off in the late evening. Total snowfall amounts of five to eight inches occurred across the county.

Winter Storm, Dunn

When
February 26, 5:00 PM CST to 11:00 PM CST
Where
Dunn forecast zone
Reported by
COOP Observer
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Bands of light to moderate snow fell across Dunn County during the late afternoon, and early evening before tapering off in the late evening. Total snowfall amounts of five to eight inches occurred across the county.

Winter Storm, Chippewa

When
February 26, 5:00 PM CST to 11:00 PM CST
Where
Chippewa forecast zone
Reported by
COOP Observer
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Bands of light to moderate snow fell across Chippewa County during the late afternoon, and early evening before tapering off in the late evening. Total snowfall amounts of five to seven inches occurred across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149230, 149231, 149232, 149233, 149234, 149235, 149236.